Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 17, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 7, 2008, 6:47 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2008, 6:47 PM HST (04:47 UTC)
- Expired
- Feb 7, 2008, 9:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 080451
FFWHFO
HIC009-080745-
/O.NEW.PHFO.FF.W.0017.080208T0447Z-080208T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
647 PM HST THU FEB 7 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MOLOKAI IN MAUI COUNTY
* UNTIL 945 PM HST
* AT 636 PM HST...RADAR SHOWED HEAVY RAIN OVER EAST MOLOKAI FROM
KAWELA TO HALAWA VALLEY. THE AREA OF RAIN WAS NEARLY STATIONARY.
LOW WATER CROSSINGS ALONG HIGHWAY 450 EAST OF MILE POST 2 ARE
ESPECIALLY VULNERABLE TO FLOODING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KALAUPAPA...KAMALO...PUKOO AND HALAWA.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2122 15700 2120 15670 2107 15673 2103 15686
2107 15706
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 4:20 PM HST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 7, 4:20 PM HST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 420 PM HST THU FEB 7 2008 .SYNOPSIS...AN UPPER LEVEL TROUGH WILL REMAIN ACROSS THE STATE THROUGH SATURDAY. THE THREAT OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST UNTIL SATURDAY. A MORE TYPICAL TRADE WIND REGIME WILL BE IN PLACE FOR THE FIRST FEW DAYS OF NEXT WEEK. && .DISCUSSION...SCATTERED SHOWERS HAVE DEVELOPED IN THE MOIST AND UNSTABLE AIRMASS DRAPED ACROSS THE STATE. THE UPPER LEVEL TROUGH REMAINS POSITIONED IN THE AREA. MORNING SUNSHINE PROVIDED FUEL TO THE CONVECTION AND HEAVY RAIN HAS RESULTED. RADAR INDICATES OAHU IS THE MOST ACTIVE OF THE ISLANDS WITH HIGH REFLECTIVITY COVERING MUCH OF THE WESTERN HALF OF THE ISLAND. OTHER MORE ISOLATED HEAVY SHOWERS CONTINUE OVER MAUI AND THE BIG ISLAND AND APPEARS THAT THE THREAT OF FLASH FLOODING REMAINS THROUGH THE DAYLIGHT HOURS FOR THAT AREA SO HAVE EXTENDED THE WATCH UNTIL 8 PM. THE SHOWER ACTIVITY WILL GENERALLY DECREASE AS THE SUN SETS WITH MORE SHOWER COVERAGE OVER THE WATER THAN THE LAND AS THE LAND COOLS TONIGHT. HAVE KEPT THE WINTER WEATHER ADVISORY GOING FOR THE BIG ISLAND SUMMITS TONIGHT WITH SUB FREEZING TEMPERATURES AND CONVECTION CREEPING AROUND THE NEARBY SLOPES FOR ADDITIONAL SNOWFALL AND ICE ACCUMULATION POSSIBILITIES. FOR THE WEEKEND FORECAST...THE ABNORMALLY WET PATTERN WILL CONTINUE FRIDAY AND EARLY SATURDAY...ESPECIALLY WINDWARD LOCATIONS AS LIGHT TO MODERATE TRADES AND A WEAK UPPER TROUGH PERSISTS ACROSS THE STATE. A WEAK UPPER RIDGE AXIS BUILDS ALONG 23N-25N SUNDAY AND MONDAY WHICH WILL PUT A DAMPER ON THE HEAVIER SHOWER ACTIVITY AND BRING MORE TYPICAL TRADE WEATHER. HAVE BUMPED UP POPS ABOVE CLIMO FOR TUESDAY AND BEYOND NEXT WEEK AS MODELS MOVE THE HIGH EAST OF THE AREA AND TURN THE TRADES MORE EAST-SOUTHEAST. THIS BRINGS DEEPER MOISTURE AND INSTABILITY BACK INTO THE STATE. && .MARINE...ADVISORY LEVEL SURF WILL MAINTAIN ACROSS NORTH FACING SHORES OF THE SMALLER ISLANDS TONIGHT THROUGH FRIDAY NIGHT. THE DIRECTION OF THE SWELL IS ALSO BRING ADVISORY LEVEL SURF TO WEST FACING SHORES OF OAHU KAUAI AND NIIHAU. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM HST TODAY FOR MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 4 AM HST FRIDAY MORNING FOR BIG ISLAND SUMMITS. HIGH SURF ADVISORY UNTIL 6AM SATURDAY FOR NORTH AND WEST SHORES OF NIIHAU KAUAI AND OAHU...AND NORTH FACING SHORES OF MOLOKAI AND MAUI. && BRENCHLEY
In the hours before
Special weather statement, Feb 7, 3:07 PM HST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 307 PM HST THU FEB 7 2008 HIZ005>007-010-011-080200- CENTRAL OAHU-OAHU NORTH SHORE-OAHU SOUTH SHORE-WAIANAE COAST- WAIANAE MOUNTAINS- 307 PM HST THU FEB 7 2008 ...FUNNEL CLOUDS REPORTED OVER KAPOLEI... AT 300 PM HST...THE PUBLIC REPORTED A FUNNEL CLOUD NEAR KAPOLEI ASSOCIATED WITH A NEARLY STATIONARY THUNDERSTORM IN THAT AREA. WEATHER RADAR SHOWED ONLY WEAK ROTATION IN THIS STORM. HOWEVER...IF FUNNEL CLOUDS EXTEND TO THE GROUND...THEY CAN PRODUCE DANGEROUS WINDS. REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA SOURCES FOR FURTHER INFORMATION. R BALLARD
Local storm report, Feb 7, 4:49 PM HST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
449 PM HST THU FEB 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM FLASH FLOOD MAKAKILO CITY 21.36N 158.09W
02/07/2008 HONOLULU HI NEWSPAPER
3 TO 4 FT DEEP WATER ON H-1 WESTBOUND LANES NEAR
MAKAKILO.
&&
KODAMAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:41 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 7, 7:45 PM HST | Flash Flood Watch | HFO | Kalawao | 20 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.